Minnesota, 2026Blizzard and Heavy Snow in Minnesota, February 17 to 19, 2026
February 17 to 19, 2026 · NWS DLH · 10 events in 10 counties and zones
A strong area of low pressure developed across the High Plains on the 17th and moved across the Dakotas on the 18th and into northern Wisconsin on the morning of the 19th. This led to a prolonged period of snowfall across the region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure developed across the High Plains on the 17th and moved across the Dakotas on the 18th and into northern Wisconsin on the morning of the 19th. This led to a prolonged period of snowfall across the region. The track of this low was favorable for lake and terrain enhancement along the North Shore. Additionally, the strong low led to very gusty winds along the North Shore that led to a prolonged period of blizzard conditions that led to the closure of Minnesota Highway 61 for about 3 hours as crews were unable to keep up with the snowfall. Snowfall accumulations inland of Lake Superior were 6 to 10 inch range with much higher amounts along the North Shore, including upwards of 40 inches for the event in Hovland right on the shore of Lake Superior.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 17, 6:03 PM CST, 2 hours 57 minutes earlier. Its key messages:
- A powerful and messy winter system is expected to bring heavy, wet snow, freezing rain, mixed precipitation, and strong winds to the Northland this evening to Thursday morning. Blizzard conditions are expected along the North Shore.
- Storm and Gale Warnings are posted for western Lake Superior from very strong easterly winds gusting to 55 knots.
- Secondary system Thursday night into Friday brings another round of light to maybe moderate snowfall to far eastern Minnesota and especially northwest Wisconsin.
Area forecast discussion, Feb 17, 6:03 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
603 PM CST Tue Feb 17 2026
.KEY MESSAGES...
- A powerful and messy winter system is expected to bring heavy,
wet snow, freezing rain, mixed precipitation, and strong winds
to the Northland this evening to Thursday morning. Blizzard
conditions are expected along the North Shore.
- Storm and Gale Warnings are posted for western Lake Superior from
very strong easterly winds gusting to 55 knots.
- Secondary system Thursday night into Friday brings another
round of light to maybe moderate snowfall to far eastern
Minnesota and especially northwest Wisconsin.
&&
.DISCUSSION...
Issued at 222 PM CST Tue Feb 17 2026
Satellite imagery shows increasing moisture being pulled into
the Minnesota and Wisconsin state area aloft this afternoon as
a powerful and complex winter storm is set to impact the
Northland beginning this evening. That moisture will interact
with an approaching and strengthening low pressure system moving
through the Upper Midwest. Precipitation will start as rain or
a wintry mix of freezing rain and sleet across much of the area
before transitioning to heavy, wet snow. This snow will have a
high water content, making it very heavy and difficult to move.
This type of snow sticks efficiently to trees and power lines,
which is expected to combine with high winds to create a risk
for power outages.
The greatest impacts will be felt along the North Shore of Lake
Superior and into the Arrowhead. Here, the terrain will enhance
snowfall rates, with the most intense periods expected tonight
and Wednesday morning. In these areas, snowfall rates could reach
2 to 3 inches per hour. Combined with very strong easterly
winds gusting between 50 and 60 mph, blizzard conditions will
make travel very dangerous or impossible, especially along the
Highway 61 corridor. Near whiteout conditions are also possible
further inland across the Iron Range and the Twin Ports where
winds will still be quite strong.
As the system slowly moves through on Wednesday, a dry slot is
likely to pull through northwest Wisconsin and even into the
Arrowhead. This setup leads to concerns for a temporary turnover
from a wintry mix (northwest Wisconsin) to drizzle/freezing
drizzle. Up in the Arrowhead this may also dampen snowfall for
Wednesday afternoon and evening before more moisture wraps back
around the low. Temperatures will remain relatively steady in
the mid 20s to low 30s through Wednesday, keeping the
precipitation type mostly wintry. By Thursday, the main system
begins to pull away, but lingering snow showers will add light
additional accumulations.
The largest headline changes for winter weather were to add in
Southern Cass through Southern Aitkin Counties to Advisories for
tonight's light freezing rain and ice accumulations and up to a
few inches of snowfall for northern parts of those Counties
Wednesday daytime. The other previously issued winter weather
headlines remain largely unchanged beyond some end and beginning
time changes (delay onset a few hours this evening and shorten
up some zones in north-central Wisconsin for a sooner end time)
with this afternoon forecast package.
A secondary system is looking to create another round of light
accumulating snowfall to the region late Thursday night into
Friday. Right now the low center track mainly favored northwest
Wisconsin for a few inches of fresh snowfall late this work
week. Guidance has trended further northward though over the
last 24 hours on this late week system to produce even a 20-40%
chance of light accumulating snowfall now for far eastern
Minnesota. A more winter-like temperature forecast is shaping
up for this weekend and into early next week. This cooler
pattern could support a period of South Shore snowbelt lake
effect snow showers for late weekend and into early next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 603 PM CST Tue Feb 17 2026
VFR conditions currently prevail across the Northland, but are
expected to degrade through the evening and tonight as a winter
storm moves into the region. Rain/snow mix is expected at BRD
and HYR along with periods of all rain. Snow will be the
predominate weather at INL, HIB, and DLH. Snow will be wet and
heavy in character and, coupled with the very strong easterly
winds, will lead to MVFR to IFR or lower visibilities. Ceilings
will eventually lower to MVFR then IFR as well. Any significant
improvement is not expected until after this TAF period.
Easterly winds will gust to 30 to 40 knots with gusts to 45
knots at DLH and HIB. A strong low level jet will also bring
LLWS to most of the terminals this evening and tonight as well
with a 65 to 75 jet above 2000 feet AGL.
&&
.MARINE /FOR NEARSHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 125 PM CST Tue Feb 17 2026
Dangerous conditions are expected for Western Lake Superior. Gale
Warnings are in effect now, transitioning to Storm Warnings for the
North Shore at 9 PM this evening. East to northeast winds will
gust to 55 knots with waves building to 7 to 11 feet,
occasionally reaching 14 feet, through Wednesday afternoon. An
extended period of Small Craft Advisories are expected after the
Storm and Gale Warnings drop off as lingering elevated swell
is forecast to last well into Thursday for ice free areas. The
South Shore remains at Gale Warnings for this entire event.
Heavy snow will severely reduce visibility to near zero at
times.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Blizzard Warning from 9 PM this evening to noon CST Thursday
for MNZ020-021.
Winter Storm Warning from 9 PM this evening to midnight CST
Wednesday night for MNZ010-011-018.
Winter Storm Warning from 9 PM this evening to noon CST
Thursday for MNZ012.
Winter Storm Warning until noon CST Thursday for MNZ019-037.
Winter Weather Advisory until midnight CST Wednesday night for
MNZ025-026-033>036.
WI...Winter Storm Warning from 9 PM this evening to noon CST
Thursday for WIZ001-002.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Thursday for WIZ003-004.
MARINE...Gale Warning until 9 PM CST this evening for LSZ140>144.
Storm Warning from 9 PM this evening to 6 PM CST Wednesday for
LSZ140>144.
Blizzard Warning from 9 PM this evening to noon CST Thursday
for LSZ142.
Gale Warning until 10 PM CST Wednesday for LSZ145-146-148-150.
&&
DISCUSSION...NLy
AVIATION...BJH
MARINE...NLyHazardous weather outlook, Feb 17, 2:34 PM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
234 PM CST Tue Feb 17 2026
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-182045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
234 PM CST Tue Feb 17 2026
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
A strong winter storm is expected to bring heavy, wet snow,
freezing rain, mixed precipitation, and strong winds to the
Northland beginning this evening. Blizzard conditions are
expected along the North Shore. See the latest Winter Weather
Message for more information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A major winter storm continues through Thursday morning. Blizzard
conditions with dangerous travel will impact the North Shore,
while heavy snow and ice affect the rest of the region.
A second system brings another round of snow late Thursday night
into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations tonight to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.
LSZ121-140>148-150-182045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
234 PM CST Tue Feb 17 2026
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Easterly winds gusting 40 to 55 knots are expected tonight. See
the latest Marine Weather Message for more details on the Storm
and Gale Warnings.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gale and Storm Warnings remain in effect through Wednesday
early evening. Conditions will slowly improve on Thursday, though
gales may linger near Grand Portage.
NLy
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Feb 17, 7:09 PM CST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
709 PM CST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Non-Tstm Wnd Gst 6 SE Duluth 46.72N 92.03W
02/17/2026 M60 MPH St. Louis MN AWOS
AWOS station KDYT Duluth Sky Harbor Airport.
&&
klhHeavy Snow, Pine
- When
- February 17, 9:00 PM CST to February 19, 7:00 AM CST
- Where
- Pine forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Snowfall was heavier than expected across the far northern part of Pine County for the event. Totals were in the 3 to 6 inch range with a high report of 8.2 inches near Kerrick.
Blizzard, Southern St. Louis / Carlton
- When
- February 17, 10:00 PM CST to February 18, 5:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- ASOS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds led to a 19 hour period of blizzard conditions in the Duluth and North Shore area on the 18th. Minnesota Highway 61 was closed to traffic for about 3 hours from Duluth to the Canadian Border as road crews were unable to keep up with the snow. Snowfall totals over a foot were reported with a high report of 14 inches at Island Lake.
Heavy Snow, Northern St. Louis
- When
- February 18, 12:00 AM CST to February 19, 12:00 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals across the northern part of the county were in the 6 to 9 inch range. A high amount of 9.9 inches was reported in Ely.
Blizzard, Southern Lake
- When
- February 18, 12:00 AM CST to 1:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- AWOS
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds led to a 13 hour period of blizzard conditions along the North Shore on the 18th. Minnesota Highway 61 was closed to traffic for about 3 hours from Duluth to the Canadian Border as road crews were unable to keep up with the snow. Snowfall totals over 2 feet were reported with a high report of 28.4 inches at the Wolf Ridge ELC.
Heavy Snow, Northern Cook / Northern Lake
- When
- February 18, 2:00 AM CST to February 19, 7:00 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Snowfall totals across the northern reaches of Lake and Cook counties were in the 10 to 17 inch range. A high amount of 20 inches was reported 20 miles north of Two Harbors.
Heavy Snow, Central St. Louis
- When
- February 18, 2:00 AM CST to February 19, 7:00 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals across the central part of the county were in the 6 to 10 inch range. A high amount of 11.3 inches was reported in Chisholm.
Heavy Snow, Koochiching
- When
- February 18, 3:00 AM CST to February 19, 7:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Snowfall totals across the county were in the 3 to 7 inch range. A high amount of 8 inches was reported in the far southeast corner of the county.
Heavy Snow, Northern Itasca
- When
- February 18, 3:00 AM CST to February 19, 6:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals across the county were in the 3 to 7 inch range. A high amount of 8 inches was reported in the far northeast corner of the county.
Heavy Snow, Southern Itasca
- When
- February 18, 3:00 AM CST to February 19, 7:00 AM CST
- Where
- Southern Itasca forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall was heavier than expected across the southern part of Itasca County for the event. Totals were in the 3 to 6 inch range with a high report of 7 inches about 6 miles north of Grand Rapids.
Blizzard, Southern Cook
- When
- February 18, 4:00 AM CST to 3:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- AWOS
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds led to an 11 hour period of blizzard conditions along the North Shore on the 18th. Minnesota Highway 61 was closed to traffic for about 3 hours from Duluth to the Canadian Border as road crews were unable to keep up with the snow. Snowfall totals well over 2 feet were reported with a high report of 40.4 inches at Hovland for the event.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Kansas, February 17, 20261 death · 70 kt wind · 16 events
- Flood in California, February 17 to 18, 20261 death · 1 injured · 1 event
- Cold in Arizona, February 17, 20261 death · 1 event
- Wildfire and High Wind in Oklahoma, February 17 to 24, 20264 injured · $717,000 · 58 kt wind · 6 events
- Wildfire and High Wind in Texas, February 17 to 25, 2026$1.6 million · 63 kt wind · 21 events
- Wildfire and High Wind in Kansas, February 17 to 24, 20262 injured · $325,000 · 63 kt wind · 35 events
- Wildfire and High Wind in Oklahoma, February 17 to 24, 2026$51,000 · 60 kt wind · 6 events
- Winter Weather in Wyoming, February 17, 20263 injured · 6 events
- Blizzard and High Wind in South Dakota, February 17 to 18, 202663 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 17 to 18, 202657 kt wind · 24 events
- High Wind in New Mexico, February 17, 202673 kt wind · 21 events
- Wildfire and High Wind in Texas, February 17 to 18, 202667 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319261, 1319260, 1319251, 1319257, 1319254, 1319256, 1319249, 1319250, 1319259, 1319258.